Back to Ask the Diabetes Team Ask the Diabetes Team

From Canada:

For the past year my 6 year old son has been experiencing night sweats, increased thirst, drowsiness, and most recently, what appears to be seizures. Last year when the lethargy started our physician did a random blood sugar and found it to be 2.6 mmol/l [46.8 mg/dl]. We were referred to a pediatrician who ordered further tests. The glucose tolerance test was within normal limits. The only other test that was abnormal was his cortisol level was below normal, and a repeat of his cortisol level two months later was normal. His pediatrician says that children do not suffer from rebound hypoglycemia. He says that my son is in a prediabetic state.

I have been trying to find information on symptoms of prediabetes in children and the effects of hypoglycemia on a school age child. Would you be able to give me any information in this area?


The term 'pre-diabetes' is something of a misnomer in that it is used to describe someone in whom the disorder of the immune system hes already started; but who is not yet dependant on additional injected insulin. As a diagnosis, however, it is useful because there is a laboratory test for it. You should ask your pediatrician to arrange for an antibody test on your son. This can be done commercially or you could contact the diabetes team at your nearest University children's medical center and ask for the closest laboratory involved in CANENDIT. This is a nationwide trial in Canada linked to a similar trial in Europe to see if a vitamin called nicotinamide has any effect in delaying or even averting insulin dependance in children who are antibody positive.

I should add however that it is very unusual in childhood for the first indication of diabetes to be hypoglycemia; it is something however that is occasionally encountered in young adults and is thought to be due to a delay in the insulin response to a glucose load. There are many other causes of hypoglycemia in the young however and if the antibody test is negative it may be necessary to thoroughly re-evaluate these. One very rare possibility (2% of new onset Type 1 Diabetics) is that your son also has antibodies to one of the enzymes (21-hydroxylase) that is necessary for cortisol synthesis. You should ask your pediatrician about this.

The consequences of repeated episodes of hypoglycemia of sufficient severity to induce a seizure are difficult to assess; but there is certainly evidence that this can effect both cognitive and emotional development. Consequently it is important to try to prevent any recurrence of these episodes until the diagnosis is resolved. For this reason I would suggest instituting a bedtime snack that is high in protein, milk with cheese and crackers or one of a number of proprietary bars. You should check blood sugars at bedtime and if they are below 4.4mM you should check again at 2:00 A.M. This may involve the expense of purchasing a meter; but it would be worth it, visual strips are not reliable for discerning hypoglycemia.


Original posting 30 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.